The Annals of Applied Probability

Bridges and networks: Exact asymptotics

Robert D. Foley and David R. McDonald

Full-text: Open access

Abstract

We extend the Markov additive methodology developed in [Ann. Appl. Probab. 9 (1999) 110–145, Ann. Appl. Probab. 11 (2001) 596–607] to obtain the sharp asymptotics of the steady state probability of a queueing network when one of the nodes gets large. We focus on a new phenomenon we call a bridge. The bridge cases occur when the Markovian part of the twisted Markov additive process is one null recurrent or one transient, while the jitter cases treated in [Ann. Appl. Probab. 9 (1999) 110–145, Ann. Appl. Probab. 11 (2001) 596–607] occur when the Markovian part is (one) positive recurrent. The asymptotics of the steady state is an exponential times a polynomial term in the bridge case, but is purely exponential in the jitter case.

We apply this theory to a modified, stable, two node Jackson network where server two helps server one when server two is idle. We derive the sharp asymptotics of the steady state distribution of the number of customers queued at each node as the number of customers queued at the server one grows large. In so doing we get an intuitive understanding of the companion paper [Ann. Appl. Probab. 15 (2005) 519–541] which gives a large deviation analysis of this problem using the flat boundary theory in the book by Shwartz and Weiss. Unlike the (unscaled) large deviation path of a Jackson network which jitters along the boundary, the unscaled large deviation path of the modified network tries to avoid the boundary where server two helps server one (and forms a bridge). In the fluid limit this bridge does collapse to a straight line, but the proportion of time spent on the flat boundary tends to zero.

This bridge phenomenon is ubiquitous. We also treated the bathroom problem described in the Shwartz and Weiss book and found the bridge case is present. Here we derive the sharp asymptotics of the steady state of the bridge case and we obtain the results consistent with those obtained in [SIAM J. Appl. Math. (1984) 44 1041–1053] using complex variable methods.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 1B (2005), 542-586.

Dates
First available in Project Euclid: 1 February 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1107271660

Digital Object Identifier
doi:10.1214/105051604000000675

Mathematical Reviews number (MathSciNet)
MR2114982

Zentralblatt MATH identifier
1085.60068

Subjects
Primary: 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 60K20: Applications of Markov renewal processes (reliability, queueing networks, etc.) [See also 90Bxx]

Keywords
Rare events change of measure h transform quasi-stationarity queueing networks

Citation

Foley, Robert D.; McDonald, David R. Bridges and networks: Exact asymptotics. Ann. Appl. Probab. 15 (2005), no. 1B, 542--586. doi:10.1214/105051604000000675. https://projecteuclid.org/euclid.aoap/1107271660


Export citation

References

  • Adan, I. J. B. F., Wessels, J. and Zijm, W. H. M. (1993). A compensation approach for $2$-D Markov processes. Adv. in Appl. Probab. 25 783--817.
  • Chung, K. L. (1967). Markov Chains with Stationary Transition Probabilities, 2nd ed. Springer, New York.
  • Davis, B. and McDonald, D. (1995). An elementary proof of the local central limit theorem. J. Theoret. Probab. 8 693--701.
  • Fayolle, G. and Iasnogorodski, R. (1979). Two coupled processors: The reduction to a Riemann-Hilbert problem. Z. Wahrsch. Verw. Gebiete 47 325--351.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications II. Wiley, New York.
  • Flatto, L. and Hahn, S. (1984). Two parallel queues created by arrivals with two demands I. SIAM J. Appl. Math. 44 1041--1053.
  • Flatto, L. and McKean, H. P. (1977). Two queues in parallel. Comm. Pure Appl. Math. 30 255--263.
  • Foley, R. and McDonald, D. (2001). Join the shortest queue: Stability and exact asymptotics. Ann. Appl. Probab. 11 569--607.
  • Foley, R. and McDonald, D. (2005). Large deviations of a modified Jackson network: Stability and rough asymptotics. Ann. Appl. Probab. 15 519--541.
  • Ignatiouk-Robert, I. (2001). Sample path large deviations and convergence parameters. Ann. Appl. Probab. 11 1292--1329.
  • Kesten, H. (1995). A ratio limit theorem for (sub) Markov chains on $\1,2,\ldots\,\$ with bounded jumps. Ann. Appl. Probab. 27 652--691.
  • Konheim, A., Meilijson, I. and Melkman, A. (1981). Processor-sharing of two parallel lines. J. Appl. Probab. 18 952--956.
  • McDonald, D. (1979). On local limit theorems for integer valued random variables. Theory Probab. Appl. 24 613--619.
  • McDonald, D. (1999). Asymptotics of first passage times for random walk in a quadrant. Ann. Appl. Probab. 9 110--145.
  • Meyn, S. P. and Tweedie, R. L. (1993). Markov Chains and Stochastic Stability. Springer, New York.
  • Neuts, M. F. (1981). Matrix-Geometric Solutions in Stochastic Models; an Algorithmic Approach. Johns Hopkins Univ. Press.
  • Ney, P. and Nummelin, E. (1987a). Markov additive processes I. Eigenvalue properties and limit theorems. Ann. Probab. 15 561--592.
  • Ney, P. and Spitzer, F. (1966). The Martin boundary for random walk. Trans. Amer. Math. Soc. 121 116--132.
  • Olver, F. W. (1974). Asymptotics and Special Functions. Academic Press, New York.
  • Seneta, E. and Vere-Jones, D. (1966). On quasi-stationary distributions in discrete-time Markov chains with a denumerable infinity of states. J. Appl. Probab. 3 403--434.
  • Serfozo, R. (1999) Introduction to Stochastic Networks. Springer, New York.
  • Shwartz, A. and Weiss, A. (1994). Large Deviations for Performance Analysis. Chapman and Hall, New York.
  • Takahashi, Y., Fujimoto, K. and Makimoto, N. (2001). Geometric decay of the steady-state probabilities in a quasi-birth-and-death process with a countable number of phases. Stoch. Models 17 1--24.
  • Woess, W. (2000). Random Walks on Infinite Graphs and Groups. Cambridge Univ. Press.